Virginia, 2023

Damaging Winds in Virginia, January 12, 2023

January 12, 2023 · NWS RNK · 3 events in 2 counties and zones

A warm front lifted northward through the Mid Atlantic on January 12, 2023, followed by a cold front that moved into the region from the west. Strong low level wind shear of 50 to 70 knots accompanied the cold front and led to the development of isolated severe thunderstorms during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A warm front lifted northward through the Mid Atlantic on January 12, 2023, followed by a cold front that moved into the region from the west. Strong low level wind shear of 50 to 70 knots accompanied the cold front and led to the development of isolated severe thunderstorms during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 12, 2:41 PM EST, 20 minutes earlier.

Area forecast discussion, Jan 12, 2:41 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
241 PM EST Thu Jan 12 2023

.SYNOPSIS...
A strong cold front sweeps through the region tonight with
shower and storm this evening. In its wake, colder air, brisk
winds and accumulating mountain snow showers are expected into
Saturday morning. High pressure returns to Saturday afternoon
into early Monday, before the next cold front brings rain on
Monday night into Tuesday morning.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 230 PM EST Thursday...

A dynamic upper level storm system across southwest TN early
this afternoon with strong UVM on the left front upper level jet
nosing into N GA/TN has spawned showers and thunderstorms in
this region approaching our area.

While instability values are weaker in our region, increasing
bulk shear will allow locally damaging winds to occur with this
line that is expected to exit our area between 02-04Z. A narrow
ribbon of 100+ j/kg CAPE pushes into the NC Piedmont and VA
Southside this evening, so kept isolated chances of thunder in
place for this area.

With the slower movement of this2 system, increased low
temperatures in the eastern portion of the forecast area.

After the departure of this system, a northern stream shortwave
across MN dives southeast into the southeast U.S. by Friday
evening. This will enhance the ongoing upslope snow, and expect
heaviest snow rates to occur late in the near term period. Snow
fall totals changed little from the previous forecast, with a
slight uptick in amounts in western Greenbrier county which is
close to warning criteria, but the winter weather advisory will
remain without any changes.

Strong northwest winds tomorrow will create blowing snow in the
higher elevations, but expect winds (based on forecast
soundings) to remain just below advisory criteria.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 105 PM EST Thursday...

Models are showing a closed low over the Carolinas and Virginia
Friday night. This system will generate a surface low off their
respective coasts. A pressure gradient between this surface low
and incoming high pressure will tighten over the mountains
Friday night into Sunday morning. Breezy and gusty conditions
can be expected through the period and moreso along the Blue
Ridge Friday night into Saturday evening when pressure rises and
a cross-barrier jet is at their peak.

Northwest flow with a trajectory from the Great Lakes will keep
western upslope snow showers and mountain flurries ongoing into
Saturday morning. High pressure moving into the Ohio Valley will cut
off moisture feed by the afternoon. Additional snow accumulations of
two inches is possible in western Greenbrier and an inch in the
northwestern North Carolina mountains.

Temperatures will run 5F to 10F cooler than normal Saturday. On
Sunday, temperature rebound quickly with highs at or slightly warmer
than normal.
&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 114 PM EST Thursday...

High pressure will keep the region dry Sunday into Monday. A cold
front will bring rain into the area Monday night, then exit Tuesday
morning with a frontal passage. Cool high pressure will slowly build
into the area Wednesday. By Thursday, this surface high drifts off
the coast creating an insitu wedge over the area. An approaching
cold front will then send moisture over this wedge on Thursday.
Areas outside of the wedge will likely see light rain showers while
areas inside most likely will have light rain, drizzle and/or fog.

Temperatures will continue to run warmer than normal during this
period.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 1235 PM EST Thursday...

At Midday, MVFR ceilings were noted across much of northern NC
and the Virginia Piedmont and expect MVFR conditions, with the
potential for IFR ceilings at KLYH and KDAN through this evening
until a cold front sweeps through this region tonight.
Confidence is lower that these MVFR conditions reach KROA.

A band of showers with gusty winds will impact KBLF 21-00Z,
LWB/BCB 22Z-01Z, KROA 22Z-02Z and KDAN/KLYH 23Z-03Z. During this
time, winds could gust over 30 knots with temporary MVFR/IFR
cigs.

After midnight, winds will shift to the west/northwest and gust
to 15-25 knots with higher gusts expected during the day on
Friday.

While precipitation will end for most sites by 06z, lingering
snow showers will keep MVFR cigs and vsbys at KBLF through the
TAF period. Gradual clearing is expected at all other TAF sites
on Friday.

Average confidence for ceiling, visibility, wind and timing of
precipitation.

EXTENDED OUTLOOK...

Gusty winds and upslope snow showers continue Friday
night/Saturday morning with sub-VFR in the mountains. Snow
showers should end by midday Saturday but may take til late
Saturday afternoon for ceilings to scatter out/improver over
BLF/LWB.

A building upper ridge will provide for VFR conditions Saturday
night into Sunday. Although, there could be pockets of late
night/early morning river and valley fog. Monday looks dry and
VFR, but moisture and showers arrive Monday night into Tuesday.

&&

.EQUIPMENT...
As of 1210 PM EST Saturday...

A communication hardware outage at the Lewisburg, WV airport,
KLWB, will prevent automated observation from being distributed
between 7PM and 9AM every night. The restoration time is
unknown.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory from 4 AM Friday to 7 AM EST Saturday
     for VAZ007-009-015.
NC...Winter Weather Advisory from 4 AM Friday to 7 AM EST Saturday
     for NCZ001-018.
WV...Winter Weather Advisory from 4 AM Friday to 7 AM EST Saturday
     for WVZ042-043-508.

&&

SYNOPSIS...RCS
NEAR TERM...PH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...PH
EQUIPMENT...RCS
Hazardous weather outlook, Jan 12, 3:54 AM EST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
354 AM EST Thu Jan 12 2023

VAZ033>035-044>047-058-059-130900-
Franklin-Bedford-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
354 AM EST Thu Jan 12 2023

This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ042-043-508-130900-
Mercer-Summers-Western Greenbrier-
354 AM EST Thu Jan 12 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 7 AM EST
SATURDAY...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

VAZ011-013-014-017>020-022>024-WVZ044-507-130900-
Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Monroe-Eastern Greenbrier-
354 AM EST Thu Jan 12 2023

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong gusty winds are possible Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for wind reports. Reports should be
submitted by phone by calling 1-866-215-4324, social media, by email
at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ001-018-VAZ007-009-015-130900-
Ashe-Watauga-Tazewell-Smyth-Grayson-
354 AM EST Thu Jan 12 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 7 AM EST
SATURDAY...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

In addition, a line of showers and few thunderstorms could bring
locally damaging winds to the area this afternoon into early
evening. An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

NCZ002>006-019-020-VAZ010-012-016-032-043-130900-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Bland-
Wythe-Carroll-Patrick-Henry-
354 AM EST Thu Jan 12 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...Today and tonight.

A line of showers, and a few thunderstorms, could bring locally
damaging winds this afternoon and evening, along with an isolated
brief tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Jan 12, 2:47 PM EST, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
247 PM EST Thu Jan 12 2023

NCZ001-002-018-VAZ009-015-122030-
Ashe NC-Watauga NC-Alleghany NC-Grayson VA-Smyth VA-
247 PM EST Thu Jan 12 2023

...Strong thunderstorms will impact portions of
western Alleghany, northwestern Watauga and Ashe Counties in
northwestern North Carolina, Smyth and western Grayson Counties in
southwestern Virginia through 330 PM EST...

At 246 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Abingdon to near Mountain City
to near Peoria. Movement was east at 65 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marion...
Chilhowie...
Jefferson...
West Jefferson...
Beech Mountain...
Lansing...
and Mouth Of Wilson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3630 8190 3636 8180 3634 8177 3634 8171
      3641 8174 3647 8170 3653 8171 3659 8168
      3663 8160 3682 8173 3695 8143 3683 8129
      3677 8126 3676 8120 3673 8117 3638 8127
      3637 8135 3621 8190 3626 8189 3629 8192
TIME...MOT...LOC 1946Z 248DEG 56KT 3662 8199 3647 8189 3627 8196

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BMG

The radar

The Roanoke radar (KFCX), 128 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smyth

When
January 12, 3:01 PM EST to 3:07 PM EST
Where
Smyth County, 2.32 mi WNW of St Clair Bottom to 1.31 mi ENE of St Clair Bottom
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.760, -81.670

At least four trees were downed by thunderstorm winds.

Thunderstorm Wind, Smyth

When
January 12, 3:12 PM EST
Where
Smyth County, 3.72 mi N of Mc Mullin
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.874, -81.570

Thunderstorm winds downed a tree on Walkers Creek Road.

Thunderstorm Wind, Wythe

When
January 12, 3:24 PM EST
Where
Wythe County, 0.69 mi N of Rural Retreat
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
36.910, -81.270

Six trees and one power line were downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073568, 1073567, 1073569.